Hail, Morton
- When
- September 9, 3:00 PM CST
- Where
- Morton County, 10 mi NW of Richfield
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.367, -101.917
13 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Sep 9, 1:56 PM CST, 1 hour 4 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 256 PM CDT TUE SEP 9 2003 DAYS 1-2... MAJOR CHANGES WILL NOT BE NEEDED IN THIS FORECAST PACKAGE. 12Z UA ANALYSIS SHOWS 100+ KT JET STREAK NOSING SE INTO CALIFORNIA. PLENTY OF LOW-LEVEL JUICE WAS SURGING NORTH FROM THE GULF WITH MID 60S SFC DEWPOINTS AS FAR NORTH AS GCK. ELEVATED THUNDER WAS ALREADY DEVELOPING AT 145 PM ACROSS THE PANHANDLES. THIS ACTIVITY SHOULD BECOME SURFACE BASED LATE THIS AFTERNOON AND CONTINUE INTO TONIGHT. 40% POPS WERE MAINTAINED FOR TONIGHT ALL AREAS. THE NEXT EVEN STRONGER WAVE WILL BE EJECTING OUT INTO THE ROCKIES BY WEDNESDAY AND WEDNESDAY NIGHT WITH WIDESPREAD THUNDERSTORMS. POPS WERE INCREASED TO 60% FOR WEDNESDAY NIGHT. THE FRONT WILL BE EXITING SW KANSAS THURSDAY MORNING AND THE PRECIP SHOULD END FROM WEST TO EAST IN THE MORNING. HIGHS WERE LOWERED BACK INTO THE LOWER 70S FOR THURSDAY. EVEN THOUGH THIS WILL NOT BE A CANADIAN AIRMASS, MAXES WILL CERTAINLY DROP BELOW CLIMO. DAYS 3-7... THE LARGE SCALE, LOW FREQUENCY TOOLS SHOW LITTLE CHANGE AS MIGHT BE EXPECTED. THEY BASICALLY SUPPORT THE DEVELOPMENT OF THE EAST PACIFIC UPPER RIDGE, WESTERN CONUS UPPER TROUGH AS A SERIES OF PACIFIC SHORT WAVES RIPPLE THROUGH THE PATTERN DIGGING COLD AIR INTO THE PLAINS. NO SURPRISES HERE EXCEPT IN THE MODELS DAILY STRUGGLE WITH THE EVOLVING LONG WAVE PATTERN AND THEIR INABILITY TO HANDLE STRENGTH AND TIMING OF MINORS IN THE FLOW. THAT SAID, THE MORNING DIAGNOSTICS INDICATE THAT THE LATEST RUN OF THE AVN MAY BE FAIRLY CLOSE TO BEING GOOD FOR AT LEAST THE NEXT 60 HOURS THOUGH IT WILL CONTINUE TO HAVE DIFFICULTIES WITH THE USUAL PROBLEM OF CONVECTIVE INITIATION AND RESULTANT CONVECTIVE FEEDBACK. IT WAS USED FOR THE EARLY PARTS OF THIS FORECAST. AFTER THE INITIAL PACIFIC SYSTEM PASSES, THURSDAY SHOULD SEE A LULL AS A RAIN COOLED PACIFIC HIGH SQUEEZES ACROSS THE NORTHERN ROCKIES AND INTO THE PLAINS. ALL THE MODELS ARE FAIRLY AGGRESSIVE IN BUILDING THIS FEATURE INTO THE PLAINS SUGGESTING THAT THE AIR IN IT WILL LIKELY BE EVEN COLDER THAN THE MOS DEPICTS. HAVE THUS LOWERED TEMPERATURES FOR SATURDAY AND SUNDAY AND SPED UP THE COLD FRONTAL PASSAGE TO EARLY SATURDAY MORNING. SATURDAYS HIGHS MAY OCCUR WITH THE FRONTAL PASSAGE AS THE BOUNDARY LAYER AGEOSTROPHIC FORCING LOOKS TO BE FORMIDABLE. IMMEDIATELY AFTER FRONTAL PASSAGE THE REGION WILL QUICKLY TREND INTO THE UPSLOPE AND ISENTROPIC LIFT PRECIPITATION REGIME TYPICAL FOR THE WESTERN HIGH PLAINS IN A POST COLD FRONT ENVIRONMENT. WE SHOULD SEE STRATUS AND RAIN MUCH OF SATURDAY AND SATURDAY NIGHT THOUGH BY SUNDAY THE FRONT AND UPSLOPE SHOULD BE FARTHER SOUTH THAN THE MODELS PORTRAY LEAVING MONDAY TO BEGIN THE WARM UP. FINCH/JOHNSON .PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 67 88 58 73 / 40 40 60 00 GCK 66 86 57 73 / 40 40 60 00 EHA 64 85 57 73 / 40 40 60 00 LBL 66 87 58 73 / 40 40 60 00 HYS 66 88 58 73 / 40 40 60 00 P28 68 89 61 73 / 40 40 60 40 .DDC WATCHES/WARNINGS/ADVISORIES... KS...NONE.
KSZ030-031-043>046-061>066-074>081-084>090-101000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 856 AM CDT TUE SEP 9 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT SEVERE STORMS WILL BE POSSIBLE THIS AFTERNOON AND TONIGHT. STORMS ARE EXPECTED TO DEVELOP AFTER 3 PM TO THE WEST OF A LINE FROM LIBERAL TO GARDEN CITY, THEN MOVE EAST AND SOUTHEAST TOWARD DODGE CITY AND NESS CITY. WHILE VERY LARGE HAIL WILL BE THE MAIN CONCERN, A TORNADO IS ALSO POSSIBLE WITH THE STRONGEST STORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ADDITIONAL SEVERE WEATHER IS POSSIBLE WEDNESDAY AND WEDNESDAY NIGHT AS A STRONG UPPER LEVEL DISTURBANCE AND COLD FRONT MOVE ACROSS KANSAS. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS WILL LIKELY BE NEEDED AFTER 3 PM. FINCH
The Dodge City radar (KDDC), 177 km away, was scanning. The volume nearest the first event began at 21:02 UTC.
13 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, September 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5337429, 5337430, 5337431, 5337432, 5337833, 5337834, 5337835, 5337836, 5337837, 5337838, 5337839, 5337840, 5337841.